Alert archive / Arizona / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 123, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 31, 2011, 2:33 PM MST for Santa Cruz County, Arizona. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 31, 2011, 2:33 PM MST (21:33 UTC)
- Expired
- Aug 31, 2011, 3:15 PM MST
- In force
- 42 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 46 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 31, 2:45 PM MST | TSTM WND DMG | Rio Rico, AZ | DOWNED TREES AND SOME POWER LINES DOWN IN RIO RICO BETWEEN KM MARKERS 17 AND 22 ON I-19. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 9.6 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -401 J/kg
- Mixed-layer LCL
- 3159 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -47 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
836 WUUS55 KTWC 312133 SVRTWC AZC023-312215- /O.NEW.KTWC.SV.W.0123.110831T2133Z-110831T2215Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 233 PM MST WED AUG 31 2011 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA... THIS INCLUDES THE CITY OF NOGALES... * UNTIL 315 PM MST * AT 228 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES EAST OF TUBAC TO 6 MILES NORTH OF NOGALES...OR ALONG A LINE EXTENDING FROM 17 MILES SOUTH OF GREEN VALLEY TO 6 MILES NORTH OF NOGALES...AND MOVING WEST AT 10 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RIO RICO...TUMACACORI...PENA BLANCA LAKE AND AMADO. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH... LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM. && LAT...LON 3171 11080 3135 11082 3141 11118 3172 11111 TIME...MOT...LOC 2134Z 102DEG 10KT 3161 11095 3145 11098 $$ GL
2 follow-up statements
457 WWUS55 KTWC 312152 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 252 PM MST WED AUG 31 2011 AZC023-312215- /O.CON.KTWC.SV.W.0123.000000T0000Z-110831T2215Z/ SANTA CRUZ AZ- 252 PM MST WED AUG 31 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MST FOR CENTRAL SANTA CRUZ COUNTY... AT 242 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM TUBAC TO RIO RICO...OR ALONG A LINE EXTENDING FROM 16 MILES SOUTH OF GREEN VALLEY TO 9 MILES NORTH OF NOGALES...MOVING WEST AT 10 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! IF YOU CAN HEAR THUNDER...LIGHTNING IS CLOSE ENOUGH TO STRIKE YOU. && LAT...LON 3171 11080 3135 11082 3141 11118 3172 11111 TIME...MOT...LOC 2151Z 102DEG 10KT 3162 11101 3149 11101 $$ GL
755 WWUS55 KTWC 312212 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 312 PM MST WED AUG 31 2011 AZC023-312221- /O.EXP.KTWC.SV.W.0123.000000T0000Z-110831T2215Z/ SANTA CRUZ AZ- 312 PM MST WED AUG 31 2011 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SANTA CRUZ COUNTY WILL EXPIRE AT 315 PM MST... THE THUNDERSTORMS ACROSS CENTRAL SANTA CRUZ COUNTY HAVE WEAKENED BELOW SEVERE LIMITS...THUS THE SEVERE THUNDERSTORM WILL BE ALLOWED TO EXPIRE. HEAVY RAINFALL FROM THE THUNDERSTORMS THAT OCCURRED ACROSS CENTRAL SANTA CRUZ COUNTY COULD LEAD TO SOME ELEVATED FLOWS IN AREA WASHES. LAT...LON 3171 11080 3135 11082 3141 11118 3172 11111 TIME...MOT...LOC 2211Z 102DEG 10KT 3163 11107 3150 11107 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 2:30 PM MST, 3 minutes earlier.
Area forecast discussion, Aug 31, 2:30 PM MST, 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 230 PM MST WED AUG 31 2011 .SYNOPSIS...MOISTURE INCREASE TODAY WILL LEAD TO GREATER CHANCE FOR MORE AREAS TO SEE THUNDERSTORMS THIS AFTERNOON AND EVENING. SCATTERED THUNDERSTORM ACTIVITY WILL REMAIN ACROSS SOUTHEAST ARIZONA INTO THE WEEKEND WITH TEMPERATURES NOT QUITE AS HOT. && .DISCUSSION...THUNDERSTORM ACTIVITY MUCH MORE WIDESPREAD WITH OVERALL GREATER AVAILABLE MOISTURE DESPITE SOME BOUNDARY LAYER DRYING. MID LEVEL SOUTHERLY FLOW FOR STEERING STORMS AND SEVERAL OUTFLOWS AT THE SURFACE IN THE OFFING TODAY. STRONG WINDS WILL BE AN ISSUE. 12Z UAZ RUCWRF SHOWED BIG DAY FOR SANTA CRUZ...EASTERN PIMA AND THE TOHONO OODHAM NATION...GOOD FOCUS ON BEST TONGUE OF MOISTURE IN BETWEEN DRIER AREAS WEST AND EAST. THIS CORRESPONDS TO H7 THETA-E MAXIMA AREA MODELS WERE ADVERTISING YESTERDAY AND SEEMS TO BE WORKING OUT WELL. ENOUGH MOISTURE AND GOOD ENOUGH FLOW ON THE WESTERN FLANK OF THE RIDGE TO KEEP SOUTHEAST ARIZONA IN SOME FLAVOR OF THUNDERSTORM ACTIVITY THROUGH THE WEEKEND. && .AVIATION...BKN CLOUDS AT 6-10K FT AGL TIL 06Z THURSDAY...THEN SLOWLY DECREASING CLOUDS THROUGH 12Z THURSDAY. SCATTERED TSRA/SHRA THROUGH 04Z THURSDAY...WITH TSRA/SHRA DIMINISHING BETWEEN 04Z-08Z THURSDAY. EXPECT BKN-OVC CEILINGS AT 4-6K FT AGL NEAR TSRA/SHRA...WITH MVFR CIGS/VSBYS NEAR THE STRONGER STORMS. SURFACE WIND GENERALLY LESS THAN 10 KTS...EXCEPT STRONG AND GUSTY NEAR THUNDERSTORMS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED INTO THE UPCOMING WEEKEND. NORMAL DIURNAL WIND TRENDS ARE ALSO FORECASTED... EXCEPT FOR STRONG AND GUSTY WINDS NEAR THUNDERSTORMS. A GRADUAL LOWERING OF DAYTIME HIGH TEMPERATURES CAN BE EXPECTED THE NEXT COUPLE OF DAYS. && .CLIMATE...AUGUST AND METEOROLOGICAL SUMMER 2011 ARE HEADED FOR THE RECORD BOOKS AS ONE OF THE HOTTEST...IF NOT HOTTEST ON RECORD. AT THE CLOSE OF TODAY...TUCSON WILL END UP RECORDING ITS 2ND HOTTEST AUGUST AND METEOROLOGICAL SUMMER ON RECORD...WHILE DOUGLAS WILL RECORD ITS HOTTEST AUGUST AND SUMMER ON RECORD. SAFFORD IS ON COURSE TO RECORD EITHER ITS SECOND OR THIRD HOTTEST AUGUST AND 7TH HOTTEST SUMMER ON RECORD. FINAL NUMBERS WILL BE RELEASED ON THURSDAY. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 31, 1:54 PM MST, 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 154 PM MST WED AUG 31 2011 AZZ503>515-012100- UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA- SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY- UPPER SAN PEDRO RIVER VALLEY- EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY- WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES- GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS- DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS- CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS- 154 PM MST WED AUG 31 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE OFF OF THE HIGHER TERRAIN AND INTO VALLEY LOCATIONS TODAY. SOME STORMS WILL GENERATE LOCALLY HEAVY RAINFALL AND STRONG GUSTY WINDS. PLEASE NOTE THAT EVEN MODERATE RAINFALL OVER THE RECENT BURN AREAS COULD RESULT IN FLASH FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE SUFFICIENT MOISTURE FOR A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. PLEASE NOTE THAT EVEN MODERATE RAINFALL OVER THE RECENT BURN AREAS COULD RESULT IN FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ501-502-012100- WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION- 154 PM MST WED AUG 31 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE LATER IN THE AFTERNOON AND EVENING HOURS...ESPECIALLY IN EASTERN AREAS. SOME STORMS MAY GENERATE STRONG GUSTY WINDS AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WEATHER.GOV/TUCSON
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 2:08 PM MST | Areal Flood Advisory | TWC | Cochise | 101 min |
| Aug 31, 3:04 PM MST | Special Weather Statement | TWC | 41 min | |
| Aug 31, 3:32 PM MST | Special Weather Statement | TWC | Pima | 43 min |
| Aug 31, 3:48 PM MST | Areal Flood Advisory | TWC | Cochise, Graham | 117 min |
| Aug 31, 3:51 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 61 min |
| Aug 31, 4:23 PM MST | Areal Flood Advisory | TWC | Pinal | 82 min |
| Aug 31, 4:50 PM MST | Areal Flood Advisory | TWC | Pima | 85 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.